Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Wilmington, NC

July 21, 2002Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 21, 2002, 3:25 PM EDT for Georgetown County, South Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 3:25 PM EDT (19:25 UTC)
Expired
Jul 21, 2002, 4:30 PM EDT
In force
65 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:30 PM EDTHail 0.88Carvers Bay, SC911 center reported nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS52 KILM 211925
SVRILM
SCC043-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  OATLAND...OR ABOUT 11 MILES NORTHWEST OF GEORGETOWN...MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDREWS BY 400 PM
  SAMPIT BY 400 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RAS

LAT...LON 3356 7902 3375 7933 3354 7946 3331 7966
          3310 7924

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT SUN JUL 21 2002

OVERVIEW:  UPPER TROUGH TO MAINTAIN SOME INFLUENCE OVER THE AREA
THROUGH TUESDAY.  THEN AN APPROACHING SHORT WAVE TROUGH AND THE
ATTENDANT COLD FRONT WILL BEGIN TO AFFECT THE AREA.  SAID FRONT IS
EXPECTED TO STALL WEST AND NORTH OF THE AREA BEFORE DISSIPATING LATE
IN THE WEEK.  SURFACE BERMUDA HIGH PRESSURE TO EXTEND INTO THE AREA
THROUGH THE PERIOD AND BECOME THE DOMINANT PLAYER IN OUR WEATHER BY
THE WEEKEND.

SHORT TERM:  OTHER THAN THE UPPER TROUGH...LITTLE FOCUS FOR
CONVECTION IS NOTED IN THE FORECAST GUIDANCE THROUGH TUESDAY.  WILL
GO WITH SLIGHT CHC POPS TONIGHT AND MON...THEN CHANCE POPS MON NIGHT
AND TUE AS INSTABILITY INCREASES DUE TO INCREASING LOW LEVEL
MOISTURE.  MAX TEMPERATURE NUMBERS WILL BE AOA WARMEST GUIDANCE AS
MODELS SEEMS TO BE OVERDOING CLOUD COVER.

EXTENDED:  CHANCE POPS WILL BE INCLUDED IN THE EXTENDED THROUGH
FRIDAY TO ACCOUNT FOR THE FRONTAL BOUNDARY.  FORECAST FOR SAT AND
SUN WILL BE DRY...EXPECTING ISOLATED TSRA BOTH DAYS UNDER BERMUDA
HIGH PRESSURE.

MARINE:  LIGHT WINDS TO BECOME S TONIGHT AND INCREASE TO 10 TO 15 KT
MON.  S-SW WINDS 15 TO 20 KT EXPECTED MON NIGHT THROUGH FRI WITH
SEAS JUST BELOW SCA LEVELS AT 20 NM. NO FLAGS.

FCSTID = 31
PRELIMINARY NUMBERS:
KILM  73 89 74 89 /  20 20 30 40
KLBT  71 90 72 90 /  20 20 30 40
KFLO  71 91 72 91 /  20 20 30 40
KMYR  73 86 74 86 /  20 20 30 40

.ILM...
NC...NONE.
SC...NONE.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:03 PM EDTSevere Thunderstorm WarningILMMarion27 min
Jul 20, 9:14 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry46 min
Jul 20, 9:58 PM EDTSevere Thunderstorm WarningILMHorry22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.